You are viewing an obsolete version of the DU website which is no longer supported by the Administrators. Visit The New DU.
Democratic Underground Latest Greatest Lobby Journals Search Options Help Login
Google

Reply #42: I wound up physically dependent on painkillers last year [View All]

Printer-friendly format Printer-friendly format
Printer-friendly format Email this thread to a friend
Printer-friendly format Bookmark this thread
This topic is archived.
Home » Discuss » The DU Lounge Donate to DU
Lyric Donating Member (1000+ posts) Send PM | Profile | Ignore Sun Jan-07-07 08:34 PM
Response to Original message
42. I wound up physically dependent on painkillers last year
I had a horrible medical problemat the beginning of September, 2005--infected, inflamed gallbladder. It was too inflamed to operate on, so I had to stay in the hospital on IV antibiotics and IV Dilaudid as well as Percocet in pill form for the whole month of September. When the infection anf inflammation went down enough to operate safely, I had the blasted thing taken out--but the surgery was complicated by LOTS of internal organ "adhesions" caused by the extensive inflammation, so it took a LONG time to recover afterward. The surgery was on September 28th. I went home with a scrip for 30 Dilaudid and 80+ Percocet on the 4th of October. I got *another* scrip for Percocet at the end of October, because I was still having pain from the surgical site and digestive complications that went along with it. By Christmas, I was running out and when I stopped taking them--all hell broke loose. I'd been on massive pain meds for months. The withdrawal was horrific. I remember shaking, sweating profusely, my whole body racked in pain, like I had the worst case of the flu *ever*. My nose got stuffy. I had hot flashes and chills. Muscles spasms out of nowhere. Sleepless nights, shaking hands, crying from the misery of it all.

I thought I was safe because I was taking the medicine for a *reason*. Boy, was I ever wrong. I went through four days of absolute hell, then broke down and went back to the doctor to explain what was happening. He treated me so badly, I'll never forget it. He's the one that GAVE me that stuff--told me my doses were low enough to be "safe". He gave me no sympathy whatsoever--in fact, the bastard made a notation on my chart about my "addiction" that I didn't know about, and when I had a kidney stone attack this past fall, I actually had an ER physician who, after reading my chart, insinuated that I was "faking it" to get pain drugs! They didn't give me anything for the pain until they'd done the CT scan that proved the damn stones were actually there--unlike my previous experiences, where they gave me the pain shot first and did the CT scan second.

Anyway, enough about me. I learned my lesson, and I'm incredibly careful with that kind of medication now. You hang in there. One piece of advice--my stepbrother was a crystal meth addict a couple of years ago. He had similar problems to what you're describing. He went to a counseling center, and they got him connected to a wonderful psychiatrist. He got put on Effexor and Klonopin, and after a few months he was sleeping normally again. Maybe you could talk to a doc like that? :hug:
Printer Friendly | Permalink |  | Top
 

Home » Discuss » The DU Lounge Donate to DU

Powered by DCForum+ Version 1.1 Copyright 1997-2002 DCScripts.com
Software has been extensively modified by the DU administrators


Important Notices: By participating on this discussion board, visitors agree to abide by the rules outlined on our Rules page. Messages posted on the Democratic Underground Discussion Forums are the opinions of the individuals who post them, and do not necessarily represent the opinions of Democratic Underground, LLC.

Home  |  Discussion Forums  |  Journals |  Store  |  Donate

About DU  |  Contact Us  |  Privacy Policy

Got a message for Democratic Underground? Click here to send us a message.

© 2001 - 2011 Democratic Underground, LLC